[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.147.196.37. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Download PDF
Figure.
Findings After Onset of Intraocular Hemorrhage
Findings After Onset of Intraocular Hemorrhage

A, B-scan of the right eye 1 month after onset of intraocular hemorrhage (arrow). B, Red iris discoloration (heterochromia) in the right eye 3 months after onset of hemorrhage.

1.
Kunamneni  A, Abdelghani  TT, Ellaiah  P.  Streptokinase: the drug of choice for thrombolytic therapy. J Thromb Thrombolysis. 2007;23(1):9-23.
PubMedArticle
2.
Kaba  RA, Cox  D, Lewis  A, Bloom  P, Dubrey  S.  Intraocular haemorrhage after thrombolysis. Lancet. 2005;365(9456):330.
PubMedArticle
3.
Sukumaran  K, Chandran  S, Visvaraja  S, Couper  NT, Tan  PE.  A lesion mistaken for malignant melanoma of the posterior uvea: a case report. Med J Malaysia. 1984;39(4):317-319.
PubMed
4.
Schlote  T, Freudenthaler  N, Gelisken  F.  Anticoagulative therapy in patients with exudative age-related macular degeneration: acute angle closure glaucoma after massive intraocular hemorrhage [in German]. Ophthalmologe. 2005;102(11):1090-1096.
PubMedArticle
Views 789
Citations 0
Research Letter
October 2013

Irreversible Blindness Following Intravenous Streptokinase

Author Affiliations
  • 1Department of Ophthalmology, University of Malaya, Kuala Lumpur, Malaysia
JAMA Ophthalmol. 2013;131(10):1368-1369. doi:10.1001/jamaophthalmol.2013.4489

Coronary thrombolysis with intravenous streptokinase is widely used as a strategy for coronary reperfusion for acute myocardial infarction. Herein, we report a case of explosive intraocular hemorrhage after the intravenous administration of streptokinase and discuss management and prognosis of the complication.

Report of a Case

A 46-year-old man had unilateral pain and redness in the right eye that had developed following an acute onset of vision loss while receiving a streptokinase injection for an extensive inferior myocardial infarction. He had type 2 diabetes mellitus for the past 6 years without systemic complications.

He was admitted to the coronary care unit with a 4-hour history of ischemic chest pain. On clinical systemic examination, the patient was found to be normotensive. An electrocardiogram showed an acute extensive inferior myocardial infarction. Initial laboratory investigations revealed a blood glucose level of 0.103 mg/dL (to convert to millimoles per liter, multiply by 0.0555) and an elevated creatine kinase level of 496 IU/L (to convert to microkatals per liter, multiply by 0.0167). The decision was made to commence intravenous streptokinase. The next day, the patient was referred to the ophthalmologist with pain, redness, and blurred vision in the right eye. On further questioning, the patient admitted to having developed blurred vision in the right eye during the streptokinase infusion but did not pay any heed to it as he was more concerned about his general health.

On examination of the right eye, visual acuity was no light perception. No red reflex was observed. The conjunctiva was hyperemic. Mild epithelial edema was detected with angle closure. There was no obvious hyphema. Intraocular pressure (IOP) was 56 mm Hg. The pupil was slightly dilated and a right relative afferent pupillary defect was present. Examination of the left eye revealed normal findings. Visual acuity was 20/20. The anterior chamber was deep and IOP was 16 mm Hg. No retinopathy was noted in the left eye on funduscopy. A 10-MHz ultrasonogram (B-scan) showed a large hyperreflective area in the vitreous cavity, suggesting a massive intraocular hemorrhage.

The IOP was controlled primarily using topical antiglaucoma agents. A week later, there was still no light perception OD but the anterior chamber had become deeper. Ultrasonographic examination confirmed a massive intraocular hemorrhage that was still unchanged (Figure, A).

At 3 months, visual acuity remained unchanged, IOP was normal without any topical medication, and the anterior chamber was quiet and deep. However, the optic nerve was pale. Also, red iris discoloration (heterochromia) was noted (Figure, B).

Discussion

Our patient had received intravenous streptokinase, which is a thrombolytic medication.1 Intraocular hemorrhage after thrombolytic therapy for acute myocardial infarction is rare. Kaba et al2 described a 66-year-old man with acute inferior myocardial infarction who developed an extensive retinal and vitreous hemorrhage within a few hours following thrombolytic treatment with reteplase. Hypertension3 and exudative macular degeneration4 have also been reported as potential risk factors, but our patient did not have any of them.

Intraocular hemorrhage is a rare adverse effect of streptokinase, but this could be a sight-threatening complication of thrombolytic therapy and needs to be managed properly. The onset of eye pain or vision loss after the administration of a systemic thrombolytic agent should alert the physician to the possibility of an ocular hemorrhage. Early control of IOP may prevent irreversible damage of the optic nerve and significantly improve the prognosis. In cardiac units, prompt medical control of IOP may play a key role in preserving ocular structures.

Back to top
Article Information

Corresponding Author: Mohammadreza Peyman, MD, Department of Ophthalmology, University of Malaya, 59100 Kuala Lumpur, Malaysia (drmpeyman@yahoo.com).

Published Online: August 8, 2013. doi:10.1001/jamaophthalmol.2013.4489.

Author Contributions:Study concept and design: Peyman, Subrayan.

Acquisition of data: Peyman.

Analysis and interpretation of data: Peyman.

Drafting of the manuscript: Peyman.

Critical revision of the manuscript for important intellectual content: Peyman, Subrayan.

Study supervision: Subrayan.

Conflict of Interest Disclosures: None reported.

Funding/Support: This work was supported by High-Impact Research Grant H-20001-00-E000058 from the University of Malaya.

References
1.
Kunamneni  A, Abdelghani  TT, Ellaiah  P.  Streptokinase: the drug of choice for thrombolytic therapy. J Thromb Thrombolysis. 2007;23(1):9-23.
PubMedArticle
2.
Kaba  RA, Cox  D, Lewis  A, Bloom  P, Dubrey  S.  Intraocular haemorrhage after thrombolysis. Lancet. 2005;365(9456):330.
PubMedArticle
3.
Sukumaran  K, Chandran  S, Visvaraja  S, Couper  NT, Tan  PE.  A lesion mistaken for malignant melanoma of the posterior uvea: a case report. Med J Malaysia. 1984;39(4):317-319.
PubMed
4.
Schlote  T, Freudenthaler  N, Gelisken  F.  Anticoagulative therapy in patients with exudative age-related macular degeneration: acute angle closure glaucoma after massive intraocular hemorrhage [in German]. Ophthalmologe. 2005;102(11):1090-1096.
PubMedArticle
×